Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 5, NWS Binghamton, NY

April 30, 2024Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 30, 2024, 2:13 PM EDT for Susquehanna County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2024, 2:13 PM EDT (18:13 UTC)
Expired
Apr 30, 2024, 3:15 PM EDT
In force
62 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:11 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 30, 10:11 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1011 AM EDT Tue Apr 30 2024

.SYNOPSIS...
A cold front passage this afternoon and evening will bring
widespread rain showers and thunderstorms. Some of these storms
may be severe. Wednesday and Thursday will be dry and mild.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
10 AM update...
Little change overall, just updated temperatures through the
morning hours. With mostly sunny skies across the CWA we are
watching the evolution of convection this afternoon, mid level
lapse rates will be lower this afternoon but still 30 to 40
knots of shear so there is the potential for one or two stronger
storms.

630 am update...

Minor changes to the timing and placement of the convection
moving through CNY this morning.

350 am update...

A surface front remains across the area. A weak low and trailing
trough in Steuben County has caused thunderstorms to form. This
system will move east across the area early this morning with
some heavy rain. If any clearing occurs behind it there is a
small window where valley fog could form before sunrise. Mid
level lapse rates are high early this morning providing some
instability. Wind shear is around 30 kts.

For this afternoon and evening WPC still has a marginal risk of
excessive rainfall and SPC still has general thunder.
Thunderstorms later today will have heavy rain, gusty winds, and
small hail. Models agree on a cluster of discrete thunderstorms
forming midday in the central southern tier and Finger Lakes
just ahead of a cold front. This moves east through the
afternoon into early evening before exiting to the east by 8 PM.
Some models show the storms forming a line.

Clearing late this morning will push temperatures into the 70s
creating around 1k of cape. Lapse rates are good but not great.
0 to 6km Bulk shear is 35 to 40 kts. PWATs peak around 1.5
inches providing plenty of moisture. The low level jet is light
though. Some locations could get an inch or two of rain in an
hour which is around current flash flood guidance. There could
be isolated water problems especially in urban areas.
Thunderstorms could combine or aid each other to briefly put
down some damaging winds this afternoon and evening. Given the
lift through a deep area of below freezing air aloft small hail
is likely but large hail would be rare. A marine layer over the
southeast counties this morning could hang on in Sullivan and
Pike Counties. This will keep temperatures cooler and suppress
the thunderstorms late today.

Late tonight through Wednesday will be mainly dry. A few late
day showers are possible over the terrain in the western
Catskills and the Endless Mountains in NEPA. Temperatures late
tonight will fall into the 50s and upper 40s. Wednesday air will
be cooler aloft but more sunshine will counteract that. Highs
will be from the upper 60s to the mid 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
325 AM Update...

The short term will be dominated by ridging with temperatures
above average through the period. Forecast soundings continue to
show dry air aloft and a capping inversion that should limit and
showers and thunderstorms. Kept just slight chance for showers
in the Catskills Thursday afternoon, as terrain could help
break the capping in place.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
330 AM Update...

Ridging should hold until the weekend and then the pattern will
become more active with zonal flow aloft. This will allow for
several weak perturbations to push through from Saturday into
the beginning of next week. Shower chances start to increase on
Saturday as frontal boundary slowly progresses from west to
east across the region. High pressure will be stationed over the
Atlantic and the front will have a hard time progressing
eastward, so rainshowers will likely linger right through
Sunday. Temperatures will be above normal on Friday, however
with the rainshowers expected this weekend, we will see
temperatures return back to normal with highs in the low 60s.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
645 am update...

Convection is exiting to the east now so that it won't be
affecting taf sites. This convection was slower so MVFR fog
didn't happen at KELM or anywhere else.

After 17z steadier showers and thunderstorms are expected.
Heavier rain could drop vsbys to 2sm in addition to MVFR cigs.
In general cigs will fall to fuel alternate MVFR by 21z.
SYR/RME/BGM/ITH should fall to IFR due to cigs around 21z and
continue through the night. Possible improvement after 10z.

Winds will be mostly light to start. Southwest winds at 5 to 10
kts late this morning shift to northwest this evening, then
become light during the overnight.

Outlook...

Wednesday...Lingering morning clouds and restrictions possible,
becoming VFR in the afternoon.

Thursday...VFR Likely.

Friday..Mainly VFR, but late day showers/t'storms possible.

Saturday...Restrictions possible in showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JTC/TAC
NEAR TERM...AJG/JTC/TAC
SHORT TERM...AJG/MPK
LONG TERM...AJG/MPK
AVIATION...TAC
Hazardous weather outlook, Apr 30, 12:11 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1211 PM EDT Tue Apr 30 2024

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011615-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1211 PM EDT Tue Apr 30 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A round of showers and thunderstorms will move through the area
this afternoon and evening. Some of the storms may produce heavy
downpours, gusty winds and small hail. Localized urban and or small
stream flooding will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 2:06 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
206 PM EDT Tue Apr 30 2024

PAZ039-301830-
Susquehanna PA-
206 PM EDT Tue Apr 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUSQUEHANNA COUNTY
THROUGH 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 9 miles west of Montrose, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rush, Montrose, Birchardville, South Montrose, Lawton, and Wyoanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 7606 4184 7613 4195 7590 4182 7579
TIME...MOT...LOC 1805Z 244DEG 21KT 4181 7605

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:30 AM EDTSpecial Weather StatementBGMOneida45 min
Apr 30, 4:43 AM EDTSpecial Weather StatementBGMChemung47 min
Apr 30, 2:20 PM EDTSpecial Weather StatementBGMOtsego25 min
Apr 30, 2:44 PM EDTSpecial Weather StatementBGMOtsego31 min
Apr 30, 2:49 PM EDTSpecial Weather StatementBGMBroome26 min
Apr 30, 2:56 PM EDTSpecial Weather StatementBGMOtsego34 min
Apr 30, 3:01 PM EDTSpecial Weather StatementBGMChenango29 min
Apr 30, 3:09 PM EDTSpecial Weather StatementBGMOtsego21 min
Apr 30, 3:31 PM EDTSpecial Weather StatementBGMBroome29 min
Apr 30, 4:01 PM EDTSpecial Weather StatementBGMChenango29 min
Apr 30, 4:54 PM EDTFlash Flood WarningBGMChenango, Otsego111 min
Apr 30, 2:06 PM EDTSpecial Weather StatementBGMSusquehanna24 min
Apr 30, 2:47 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne43 min
Apr 30, 4:41 PM EDTSpecial Weather StatementBGMLackawanna34 min
Apr 30, 4:46 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wayne44 min
Apr 30, 5:19 PM EDTSpecial Weather StatementBGMWayne26 min
Apr 30, 5:46 PM EDTSpecial Weather StatementBGMLackawanna29 min
Apr 30, 6:04 PM EDTSpecial Weather StatementBGMPike26 min
Apr 30, 6:05 PM EDTSpecial Weather StatementBGMLuzerne25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.